Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 449, NWS Des Moines, IA

September 17, 2004Pocahontas County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Sep 17, 2004, 4:28 PM CDT for Pocahontas County, Iowa. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 17, 2004, 4:28 PM CDT (21:28 UTC)
Expired
Sep 17, 2004, 5:25 PM CDT
In force
57 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Pocahontas County, IA

The radar

The Des Moines radar (KDMX), 143 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.5 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2004-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2004-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 204 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2346 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
204 m²/s²
0-3 km storm-relative helicity
267 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 172129
SVRDMX
IAC151-172225-
/X.NEW.KDMX.SV.W.0014.040917T2128Z-040917T2225Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
428 PM CDT FRI SEP 17 2004

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  POCAHONTAS COUNTY IN NORTHWEST IOWA.

* UNTIL 525 PM CDT.

* AT 428 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR LAURENS...OR 27 MILES SOUTHEAST OF
  SPENCER...AND MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR HAVELOCK BY 440 PM CDT.
  NEAR POCAHONTAS BY 455 PM CDT.
  NEAR POCAHONTAS MUNICIPAL AIRPORT BY 500 PM CDT.
  NEAR PALMER BY 520 PM CDT.

LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS
UNTIL THE STORM PASSES.

REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE TO YOUR NATIONAL WEATHER SERVICE IN DES
MOINES AT 1-800-759-9276.

THIS SEVERE THUNDERSTORM WARNING EXTENDS THE PREVIOUS WARNING IN 
EFFECT FOR POCAHONTAS COUNTY.

LAT...LON 4291 9491 4257 9491 4258 9447 4290 9448

$$

KINNEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 3:30 PM CDT, 58 minutes earlier.

Area forecast discussion, Sep 17, 3:30 PM CDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
330 PM CDT FRI SEP 17 2004

.DISCUSSION...
SHORT TERM PROBLEMS ABOUND AND CENTER AROUND CONVECTION CHANCES
OVERNIGHT AND THEN AGAIN SATURDAY NIGHT. SOME TIMING PROBLEMS STILL
EXIST WITH THE NEXT FRONT TO MOVE THROUGH THE AREA THE MIDDLE OF
NEXT WEEK. NO MAJOR CHANGES TO FORECAST OTHER THAN POPS IN THE SHORT
TERM. CURRENT ELEVATED CONVECTIVE CLUSTER OVER NW IOWA WITH MARGINAL
SEVERE HAIL CONTINUES TO REDEVELOP ON THE WESTERN EDGE AIDED BY
DECREASING LOW LEVEL JET AND STRONG THETA-E ADVECTION. LEADING EDGE
OF THE ELEVATED INSTABILITY AXIS IS NOW EDGING INTO THE CENTRAL CWA.
HAVE NOTED ON THE PROFILER NETWORK THAT THE H850 WINDS OVER NE
NEBRASKA ARE FINALLY STARTING TO DECREASE. THESE STRONGER WINDS...40
KTS...PERSISTED MUCH LONGER THAN MODELS INDICATED. THE CONVECTION
OVER NORTHERN IOWA SHOULD SLOWLY DIMINISH THIS EVENING AS IT MOVES
FURTHER EAST INTO MORE STABLE AIR. AM MORE TROUBLED WITH THE
SOUTHERN CONVECTION OVER WEST CENTRAL IOWA. MODELS CONTINUE TO PROG
INTENSIFYING LOW LEVEL JET THIS EVENING OVER NE KS INTO S IA WITH
GOOD SPEED CONFLUENCE AND ELEVATED MOISTURE TRANSPORT OVER THE
SOUTHERN PORTION OF THE STATE. AM NOT SURE WHETHER OR NOT THE
EXISTING CONVECTION WILL DIMINISH AND THEN REDEVELOP LATER THIS
EVENING OR IF IT WILL JUST CONTINUE TO BUILD SE THROUGH THE
AFTERNOON AND EVENING. WILL KEEP HIGHER POPS OVER THE EASTERN CWA
AFTER MIDNIGHT AS BEST THETA-E CONVERGENCE MOVES EAST. AREA WILL
REMAIN IN BUILDING UPPER RIDGE OVER THE WEEKEND WITH STRENGTHENING
SOUTHERLY FLOW. STRONG NIGHTTIME LOW LEVEL JET WILL ALLOW SOME
MIXING AND HOLD TEMPS UP INTO THE  60S OVER MOST AREAS. MORE WEAK
FORCING SATURDAY NIGHT WITH GFS AND NOW THE 18Z ETA PRODUCING SOME
LIGHT QPF OVER E IA. WILL BROADBRUSH THE EAST WITH LOW CHC POPS AS
CONFIDENCE IS NOT HIGH. HAVE MADE MINOR ADJUSTMENTS TO PCPN CHANCES
TUES THRU THURS. MODELS ARE NOW A BIT FASTER IN LIFTING THE MAIN
UPPER TROUGH NE. WITH MORE TIMING ADJUSTMENTS SURE TO COME THE NEXT
FEW DAYS...HAVE ONLY MADE SLIGHT ADJUSTMENTS TO TIMING BUT HAVE
BOOSTED POPS AS MODELS MAINTAIN GOOD POST FRONTAL PCPN AS TROUGH
LIFTS TOWARD THE AREA. OVERALL HAVE TRENDED ON THE COOL SIDE OF MOS
TEMPS AS SURFACE WINDS NEVER COME AROUND TO THE SW. IF THEY
DO...H850 TEMPS AND WINDS WOULD SUPPORT MORE WIDESPREAD MID/UPPER
80S THAN IS FORECAST.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

JAW
Hazardous weather outlook, Sep 17, 3:30 PM CDT, 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
330 PM CDT FRI SEP 17 2004

IAZ004>007-015>017-023>028-181100-
BREMER-BUTLER-CERRO GORDO-EMMET-FRANKLIN-HANCOCK-HUMBOLDT-KOSSUTH-
PALO ALTO-POCAHONTAS-WINNEBAGO-WORTH-WRIGHT-
330 PM CDT FRI SEP 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN IOWA
ALONG AND NORTH OF HIGHWAY 3.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL SLOWLY DIMINISH OVER NORTHERN IOWA THIS
EVENING. ISOLATED PENNY TO NICKEL SIZE HAIL WILL OCCUR WITH THE
STORMS. IN ADDITION...ISOLATED 2 TO 3 INCH RAINFALL AMOUNTS WILL
OCCUR. THIS MAY PRODUCE ISOLATED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH THURSDAY.  IT
IS TOO EARLY TO ASSESS THE SEVERE POTENTIAL OF THE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS EVENING.

IAZ033>039-044>050-057>062-070>075-181100-
ADAIR-AUDUBON-BLACK HAWK-BOONE-CALHOUN-CARROLL-CASS-CRAWFORD-DALLAS-
GREENE-GRUNDY-GUTHRIE-HAMILTON-HARDIN-JASPER-MADISON-MAHASKA-MARION-
MARSHALL-POLK-POWESHIEK-SAC-STORY-TAMA-WARREN-WEBSTER-
330 PM CDT FRI SEP 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA ALONG
AND SOUTH OF HIGHWAY 20...AND ALONG AND NORTH OF HIGHWAY 92.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE ACROSS PORTIONS OF CENTRAL AND
SOUTHERN IOWA TONIGHT. ISOLATED PENNY TO NICKEL SIZE HAIL WILL OCCUR
WITH THE STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY EVENING THROUGH
THURSDAY.  IT IS TOO EARLY TO ASSESS THE SEVERE POTENTIAL OF THE
STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TONIGHT.

IAZ081>086-092>097-181100-
ADAMS-APPANOOSE-CLARKE-DAVIS-DECATUR-LUCAS-MONROE-RINGGOLD-TAYLOR-
UNION-WAPELLO-WAYNE-
330 PM CDT FRI SEP 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN IOWA ALONG
AND SOUTH OF HIGHWAY 34.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP AND MOVE ACROSS SOUTHERN IOWA
TONIGHT. ISOLATED PENNY TO NICKEL SIZE HAIL IS POSSIBLE WITH THE
STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS LATE TUESDAY NIGHT THROUGH
THURSDAY.  IT IS TOO EARLY TO ASSESS THE SEVERE POTENTIAL OF THE
STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH THE WEEKEND.

JAW

In the hours before

Local storm report, Sep 17, 3:16 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
316 PM CDT FRI SEP 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             2 N HAVELOCK            42.86N 94.70W
09/17/2004  0.88 INCH        POCAHONTAS         IA   LAW ENFORCEMENT

&&

COGIL

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 3:02 PM CDTSevere Thunderstorm WarningDMXPocahontas43 min
Sep 17, 3:17 PM CDTSevere Thunderstorm WarningDMXPalo Alto43 min
Sep 17, 3:44 PM CDTSevere Thunderstorm WarningDMXPocahontas46 min
Sep 17, 3:49 PM CDTFlash Flood WarningDMXPalo Alto, Pocahontas6 hr
Sep 17, 5:08 PM CDTSevere Thunderstorm WarningDMXCalhoun, Webster52 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.